To the Editor:
Lehmann and colleagues reported in CHEST (July 2000) (1) a case of a young female patient with primary hypoparathyroidism and a clinical presentation mimicking acute myocardial infarction. In addition, RuDusky, in an article in CHEST (February 2001), (2) also referred to ECG abnormalities that are associated with hypocalcemia. The significance of serum calcium levels for normal myocardial and vascular function has been established, even if cardiovascular complications are not typical in hypoparathyroidism. A combination of parathyroid and thyroid gland dysfunction is usual in the postoperative period because of their anatomic proximity. Obviously, a combination of thyroid and parathyroid gland disorders could provoke complex cardiovascular complications.
We would like to present here our experience with a 37-year-old male patient who was admitted to our department because of chest pain. Laboratory findings and ST-segment elevation on his ECG were indicative of acute myocardial infarction. He had no coronary artery disease history, he did not use drugs or alcohol, and, except for a history of moderate smoking, he had no other risk factors for coronary artery disease. A history of subtotal thyroidectomy 17 years before hospital admission was reported. Since then, he had not undergone any medical follow-up, as he had been totally asymptomatic. A suspicion of a metabolic disorder was confirmed because of QT-interval prolongation on the ECG and a clinical examination finding that was positive for Trousseau sign. Laboratory analysis revealed severe hypocalcemia ([Ca.sup.2+] level, 5.86 mg/dL; normal range, 8.2 to 10.7 mg/dL), hyperphosphatemia (phosphate level, 6.06 mg/dL; normal range, 2.4 to 4.9 mg/dL), and low serum levels of parathyroid hormone (parathyroid hormone level, 5 pg/mL; normal range, 10 to 55 pg/mL), while thyroid-function tests revealed hyperthyroidism (human thyroid-stimulating hormone level, 0.005 IU/mL; normal range, 0.27 to 4.2 IU/mL; and free 3,5,3'-triiodothyronine level, 7 pg/mL; normal range, 1.82 to 4.62 pg/mL).
After thrombolysis and the proper treatment of patients with acute myocardial infarction in the ICU, supplementation of therapy with calcium and vitamin [D.sup.3], as well as antithyroid drugs (ie, carbimazole, 15 mg three times per day) was initiated. Cardiac catheterization showed one-vessel disease (ie, 70% stenosis of the proximal section of the left anterior descending coronary artery), which was treated with angioplasty and stenting. Thereafter, the patient remained asymptomatic, living a normal life, and is receiving antiangina therapy (ie, [beta]-blockers, angiotensin-converting enzyme inhibitors, and aspirin), calcium and vitamin [D.sub.3] supplementation, and antithyroid drugs.
There are only few case reports (1,3) in the literature of severe hypocalcemia mimicking acute myocardial infarction. The most likely mechanism, suggested by Lehmann and colleagues, (1) is coronary vasospasm, as the patient appeared to have normal coronary arteries, while in the second case, the patient was proved to have reversible cardiomyopathy induced by hypocalcemia. Coronary vasospasm and increased oxygen demands also have been described as mechanisms of myocardial infarction in patients with hyperthyroidism and normal coronary arteries. (4,5)
Evidently, our patient presented with two different risk factors for coronary circulation aggravation that could induce acute coronary syndrome, even in a normal vascular bed. The incidence of premature atherosclerosis in this case cannot be attributed to the combined hormonal disorder, as there is no such evidence for it in the literature.
In conclusion, the unusual clinical course of our patient, in combination with the rarity of acute myocardial infarction in patients with combined "hidden" postoperative hypoparathyroidism and hyperthyroidism, long after undergoing subtotal thyroidectomy, makes our case interesting.
Correspondence to: Eleftheriadis Damianos, MD, Cardiologist, "Mpodosakio" Hospital of Ptolemaida, North Greece, Politechniu 3 Triandria, 55337 Thessaloniki, Greece; e-mail: email@example.com
(1) Lehmann G, Deisenhofer I, Ndrepepa G, et al. ECG changes in a 25-year-old woman with hypocalcemia due to hypoparathyroidism. Chest 2000; 118:260-262
(2) RuDusky BM. ECG abnormalities associated with hypocalcemia. Chest 2001; 119:668-669
(3) Rallidis LS, Gregoropoulos PP, Papasteriadis EG. A case of severe hypocalcemia mimicking myocardial infarction. Int J Cardiol 1997; 61:89-91
(4) Masani ND, Northridge DB, Hall RJ. Severe coronary vasospasm associated with hyperthyroidism causing myocardial infarction. Br Heart J 1995; 74:700-701
(5) Locker GJ, Kotzmann H, Frey B, et al. Factitious hyperthyroidism causing acute myocardial infarction. Thyroid 1995; 5:465-467
To the Editor:
With respect to the data that form the framework, I do not think that they add essentially to the current knowledge of hypoparathyroidism and subsequent hypocalcaemia with the potential of mimicking acute myocardial infarction (AMI). There is the situation of a young patient with chest pain and ill-defined laboratory findings as well as ECG changes (including QT-interval prolongation) indicative of AMI which, after laboratory analyses of both endocrinologic parameters and coronary angiography have been performed, is found to be hypocalcemia-induced reversible cardiomyopathy, as occurred in our case. Accordingly, from an objective point of view, I do not deem this contribution worth answering so far.
Nevertheless, there are some aspects that deserve mention. The report by Damianos lacks a description of ECG changes, as it does with respect to initial laboratory findings. In contrast, our report specified changes rendering the situation suspicious of AMI.
Furthermore, hypoparathyroidism is presented in the same breath as hyperthyroidism, which, in turn, according to current knowledge, would lead to a mild elevation of serum calcium. There is an objective basis for hypoparathyroidism because of a subtotal thyroidectomy some 17 years earlier. But what about the hyperthyroidism? Couldn't that be a completely different clinical entity--brought about, for example, by some autonomic nodules having accrued over the years? And couldn't this situation lead to tachycardia which, in turn, together with the proximal 70% stenosis of the left anterior descending coronary artery (LAD), would be apt to produce ECG changes suspicious of myocardial ischaemia? Neither are data given in their report concerning the heart rate in their ECG on hospital admission, nor on ST-segments, etc.
In addition, thrombolysis and subsequent angioplasty were performed. No comment was made with respect to a putative contribution of an occlusion of the LAD on hospital admission. And I also miss a description of the left ventricular ejection fraction, which is known to be impaired globally upon some metabolic disorders as, eg, hypocalcemia, but rather regionally upon vessel occlusion.
Finally, a remark is added teaching us that two different factors are to be assumed with the potential of inducing an acute coronary syndrome, but without specifying them, and the presentation ends with a reference to premature atherosclerosis. This, in turn, was unambiguously discussed two paragraphs earlier, where the discussion centered around the issue of whether or not the 70% stenosis of the LAD (after thrombolysis) could have contributed to the clinical setting of hypocalcemia-induced AMI mimickry.
Correspondence to: Gunter Lehmann, MD, Resident Cardiologist, Deutsches Herzzentrum Munchen, Lazarettestrasse 36, D-80636 Munich, Germany
COPYRIGHT 2002 American College of Chest Physicians
COPYRIGHT 2003 Gale Group